Alert archive / California / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Reno, NV

August 16, 2022Washoe County, Nevada; 4 counties in California

NWS Reno, NV issued this red flag warning at Aug 16, 2022, 2:31 PM PDT for Washoe County, Nevada; 4 counties in California. It took effect at Aug 17, 2022, 2:00 PM PDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2022, 2:31 PM PDT (21:31 UTC)
In effect from
Aug 17, 2022, 2:00 PM PDT
Expired
Aug 18, 2022, 2:35 AM PDT
In force
13 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 119 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5726 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WWUS85 KREV 162131
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
231 PM PDT Tue Aug 16 2022

CAZ270-271-278-NVZ458-181500-
/O.UPG.KREV.FW.A.0001.220817T2100Z-220818T1200Z/
/O.NEW.KREV.FW.W.0002.220817T2100Z-220818T1500Z/
Surprise Valley California-
Western Lassen, Eastern Plumas, and Eastern Sierra Counties-
Eastern Lassen County-Northern Washoe County-
231 PM PDT Tue Aug 16 2022

...RED FLAG WARNING IN EFFECT FROM 2 PM WEDNESDAY TO 8 AM PDT
THURSDAY FOR FOR ABUNDANT LIGHTNING ON DRY FUELS FOR NORTHEAST
CALIFORNIA AND FAR NORTHWEST NEVADA...

The National Weather Service in Reno has issued a Red Flag
Warning for abundant lightning on dry fuels, which is in effect 
from 2 PM Wednesday to 8 AM PDT Thursday. 

* CHANGES...Fire Weather Watches have been upgraded to Red Flag
  Warnings. 

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 271 Western Lassen, Eastern Plumas, and Eastern Sierra 
  Counties, Fire Zone 278 Eastern Lassen County and Fire Zone 
  458 Northern Washoe County.

* Thunderstorms...Scattered mix of wet and dry thunderstorms
  Wednesday afternoon with a potential for storms to continue
  overnight and into early Thursday morning. 

* Impacts...Lightning can create new fire starts. Strong outflow
  wind gusts up to 45 mph could cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
1 follow-up statement
549 
WWUS85 KREV 180935
RFWREV

URGENT - FIRE WEATHER MESSAGE...RESENT
National Weather Service Reno NV
235 AM PDT Thu Aug 18 2022

CAZ270-271-278-NVZ458-181045-
/O.CAN.KREV.FW.W.0002.000000T0000Z-220818T1500Z/
Surprise Valley California-
Western Lassen, Eastern Plumas, and Eastern Sierra Counties-
Eastern Lassen County-Northern Washoe County-
235 AM PDT Thu Aug 18 2022

...RED FLAG WARNING IS CANCELLED FOR FOR ABUNDANT LIGHTNING ON
DRY FUELS FOR NORTHEAST CALIFORNIA AND FAR NORTHWEST NEVADA...

The National Weather Service in Reno has cancelled the Red Flag
Warning.

Lightning has not materialized and showers have been producing
widespread rains with increasing humidity levels. The threat for
significant lightning and new fire starts has decreased 
considerably this morning.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 16, 2:26 AM PDT, 12 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 2:26 AM PDT, 12 hours 5 minutes before
Area Forecast Discussion
National Weather Service Reno NV
226 AM PDT Tue Aug 16 2022

.SYNOPSIS...

A monsoon moisture surge will bring increasing chances for
showers and thunderstorms today through Thursday, with the
potential for flash flooding, new fire starts, and strong outflow
winds. This weekend looks drier with seasonable temperatures.

&&

.DISCUSSION...

We're seeing the push of monsoonal moisture moving north northwest
on water vapor satellite imagery early this morning; and there is a
sharp gradient in surface dewpoints in the observations near and
southeast of US-95 and those to the northwest. With deepening SSE
flow, we'll continue to see increasing PWATs across the region
today, with deeper moisture arriving Wednesday into Thursday as
PWAT anomalies push the 150-200% of normal range.

Thunderstorm chances today expand near and south of I-80, highest
for the eastern Sierra and Mineral/southern Churchill counties (25-
50% chance for a storm at any given location). A few cells may
continue north into the Tahoe Basin and north of I-80 along the
Sierra Front, per HREF CAMs (10-15% chance). A hybrid of wet and dry
thunderstorms are likely along the northern periphery of the
moisture, and with DCAPE values exceeding 1000 J/kg due to a
hot/dry surface layer, strong outflow winds are likely. This could
kick up areas of dust, especially across the west central Nevada
basin and range.

An anti-cyclonically curved jet will push into the region late
Tuesday through Wednesday. This will enhance chances for continued
showers and embedded thunderstorms through the night. Lingering
cloud cover Wednesday morning may cap deeper convection for a
period, however, with the added forcing from the jet along with deep
moisture and plenty of surface heating, we'll certainly see storms
develop. Wednesday afternoon and evening will bring the greatest risk
for heavy raining thunderstorms, bringing an increased threat for
flash flooding over burn scars and other flood prone terrain. The
one exception will be in northeast California and far northern
Nevada where the lower levels of the atmosphere remain rather dry
and storm motions begin to increase in the afternoon ahead of an
approaching wave.

This negatively tilted shortwave lifts through northeast California
late Wednesday into Thursday morning keeping chances for nocturnal
showers and thunderstorms. The area to watch at this point is
northeast CA and far northern Washoe County. Elevated instability is
present per model soundings and faster storm motions will result
due to the shortwave and associated jet. In addition, the deeper
moisture begins to push eastward along the leading edge of the
wave. This brings increased chances for nocturnal dry
thunderstorms and a Fire Weather Watch is in effect. Please see
the fire section below for additional details.

Storms will be overall wetter on Thursday with better organization
due to increased shear. This could tip the scale toward severe
storm chances, but also faster storm motions may limit flood
risks outside of areas where storms train. One item to watch is
an intrusion of drier air into the mid and upper levels behind the
shortwave. This may limit storm development along the Sierra
Front with the main activity in the northern Sierra and then
across areas near and east of US-95.

Conditions begin to dry out for Friday into the weekend, especially
Sunday onward as another trough pushes into the PacNW, with drier
southwest flow becoming established. Residual moisture could produce
isolated thunderstorms Friday and Saturday, mainly near and south of
US-50 (15% chance). The southwesterly flow will also bring the
return of afternoon zephyr breezes and typical gusts of 20-30 mph
from approximately 2 pm through 9 pm over the weekend. -Dawn

&&

.AVIATION...

Thunderstorm chances march northward today and especially into
Wednesday and Thursday. Terminals have a 15-30% chance to have a
storm in the vicinity today, increasing to 25-50% for Wednesday-
Thursday. Nocturnal showers and thunderstorms are possible both
tonight and again Wednesday night as well.

The main aviation threats will be strong and gusty outflow winds in
excess of 45 kts, especially along the northern periphery of the
moisture, which could bring areas of blowing dust. Localized heavy
rain is also on the table, bringing lowering CIGS/VIS and
potential terrain obscuration.

Smoke from the Red Fire should largely be contained to areas west
of the Sierra crest due to the south southeast flow aloft.

Density altitude may be a concern midday today with temperatures
about 5 degrees above normal. -Dawn

&&

.FIRE WEATHER...

*** FIRE WEATHER WATCH remains in place Wednesday and Wednesday
night for potential dry lightning across NE California and far NW
Nevada. ***

* Monsoon moisture will filter back across the eastern Sierra and
  western Nevada this week which will provide increasing chances for
  thunderstorms. A few thunderstorms capable of isolated dry
  lightning strikes will be possible this afternoon across the
  Sierra and western Nevada along the northern periphery of the
  moisture push.

* However, the main threat appears to be Wednesday afternoon-night
  across northeast California and far northwest Nevada. These areas
  will sit at the fringe of the incoming moisture surge which will
  allow for continued dry low-levels and enough mid-level moisture
  to trigger fast moving storms. Areas northward of the Tahoe Basin
  extending into E.Sierra/E.Plumas/Lassen/E.Modoc and far northern
  Washoe counties will see the best potential for new starts from
  lightning.

* An upper trough moving into the region may maintain thunderstorms
  through the overnight hours on Wednesday. As such, a Fire Weather
  Watch will remain in place for these areas for Wednesday afternoon
  through late Wednesday night due to the threat of dry lightning
  and potential strong and gusty outflows up to 50 mph.

* Farther south across the Tahoe Basin and western Nevada, enough
  moisture will filter into the region where storms are likely to be
  wetter overall. Of course, isolated dry strikes are always
  possible outside of storm cores. By Thursday, storms are expected
  to transition to predominantly wetter storms; however, storms
  could be better organized with the potential for strong to severe
  storms possible, including a threat of hail and localized flash
  flooding particularly across area burn scars.

Fuentes/Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Wednesday afternoon through late
     Wednesday night NVZ458.

CA...Fire Weather Watch from Wednesday afternoon through late
     Wednesday night CAZ270-271-278.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Red Flag Warnings in California, 2022Red Flag Warnings in Nevada, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.